Not all drug interactions are harmful. Clinicians need to constantly study and learn from books, journals, and experience that clinically significant drug interactions may be harmful and need to be vigilant and find ways to minimize drug interactions. Not all polypharmacy is bad. As long as it is necessary to use many drugs, as in the critical care unit or elderly with multiple chronic diseases, it will be incumbent to the attending doctor to pay attention to potential side effects.
But the more drugs used, the higher the statistical opportunities for adverse drug drug interactions and the relationship more describe a curve and is not linear.
Some examples include using captopril and potassium supplements and this combination may lead to life-threatening hyperkalemia. Many information about drugs really come from clinical trials where monotherapy is given. While the BFAD approves that drug, it does not foresee the possibility of patient taking many drugs in real life.
Practical clinical considerations
• Ask the clinically relevant question: Is the combination life-threatening and harmful?
• Adverse reactions may be attributable to the disease and not the drug combinations.
• But listen to your patients and what the nurse and relatives of patients tell you.
• When in doubt, stop the drug, reduce the dosage or change to another.
• Do not forget that IV drug-drug incompatibility (in-vitro drug interactions) may occur.
There may be negative implications of unrecognized bad drug interactions in clinical practice. For instance, the clinician may be liable for malpractice. Hence, it is quite important to do a good history taking; also to disclose critical drug use information to a patient. Anticipate that a patient may stop medicines without consult. It is an obligation of the drug industry to constantly improve package information to assist the prescriber.
It is traditional to remind doctors that high risk patient groups do exist, such as the very young, the very old, patients with multiple diseases taking multiple drugs (particularly, those with narrow margin of safety: examples of which are digoxin, phenytoin, warfarin. Oftentimes, critically compromised patients: cancer, HIV-AIDS, psychiatric, septic are risk for drug drug interactions.
But there are also non drug factors that affect drug intake in the course of our daily lives. These are:
• Coffee/caffeine intake
• Alcohol intake
• Cigarette smoke and second hand smoke
• Hormones, pesticides and antibiotics in food
• Food intake: grapefruit (QT prolongation), broccoli, cabbage (coagulation)
• Herbal/alternative supplements
• OTC drugs self medication by patients
In theory, drug interaction can have a variety of effects
• Enhanced effects to toxicity
• Diminished effect to antagonism
• Alteration to absorption and distribution
• Alteration to metabolism
• Alteration to clearance
• Adverse effects may be slow or may be rapid, hence may not be detected at all.
In the management of diabetes, the effects of hypoglycemic drugs may be decreased with ethanol abuse, concomitant use of rifampicin, nifedipine or thyroid hormones. The opposite, enhanced hypoglycemic effects may be expected with acute abuse of alcohol (except when these are mixed sweetened cocktail drinks) or when skipping meals.
For the heart patients, as in the case of RHD & arrhythmias, the combination of penicillin & oral contraceptive might cause the latter to diminish its effects. On the other hand, estrogen can decrease the effects of oral anticoagulants. Anticoagulants can increase the effects of phenytoin.
In the case of hypertension, expect antagonism of effects when using beta-blockers & theophylline together. Two or more anti-hypertensive medicines can lead to additive/synergism of effects (hypotension). The combination of captopril & spironolactone may lead to dangerous hyperkalemia.
For the congestive heart failure patients, digitalis toxicity can occur in both background of extreme hyperkalemia or hypokalemia. Bradycardia may be seen with concomitant use of digitalis & beta-blockers. Breakfast oatmeal can decrease the oral absorption of digoxin.
For an asthmatic or COPD patient, the combination use of steroids & ASA may lead to GI bleeding. The combination use of beta-agonists leads to potential hypersympathetic effects. Norfloxacin can increase serum theophylline levels.
Goiter patients who use thyroid hormones in combination with any sympathomimetics may lead to increased cardiac toxicity.
Drinking alcohol and taking inadvertently cephalosphorin or metronidazole sometimes lead to disulfiram effect.
Lifestyle issues like shabu (ampethamines) abuse and gets into a serious accident needing surgery, the use of general anesthesia may enhanced cardiotoxicity. Increased sympathetic actions can occur as a result of taking appetite suppressants like phenylpropanolamine and MAO inhibitors. Expect enhanced sedation with anticholinergics/antihistamines with benzodiazepines.
Psychiatric conditions requiring phenothiazines & metoclopramide may increase the risk for extrapyramidal syndrome (EPS).
With TB conditions, the use of INH & Rifampicin & PZA can lead to liver transaminase elevation or hepatotoxicity. Rifampicin may decrease the effects of birth control pills like oral contraceptives.
Example of situations in infectious cases where drug interactions may happen are decreased effect of tetracycline because of increased binding by milk or antacids & iron.
Enhanced phenytoin effect because of reduced clearance is seen with concomitant intake of isoniazid as in the case of TB meningitis. But if rifampicin and phenytoin are used together, the latter drug level is decreased and seizure may ensue.
Increased neuromuscular blockade are to be expected if aminoglycoside and neuromuscular blockers are used together say in an operating room setting. Increased nephrotoxicity can occur if aminoglycoside and cephalosporin or furosemide are used together.
Herbals processed into pharmaceutical dosage form, most often will not have drug interaction data to begin with. Examples are Gingko Biloba and St. John’s Wort.
The phenomenon of QT prolongation can be observed with concomitant use of grapefruit juice/ketoconazole and astemizole/terfenadine; quinolone affects liver metabolism of CYP2D3 leading to drug induced QT prolongation.
In the ICU setting, there are many in-vitro drug interactions (incompatibilities). The mixing epinephrine/dopamine with NaHCO3 drips will cause the former drugs to deteriorate. Mixing calcium drip with NaHCO3 can lead to insoluble calcium carbonate precipitation. Phenytoin with D5 containing water can cause precipitation.
• Not every polypharmacy is bad and not all drug interactions are created equal.
• The lack of recognition makes drug interactions dangerous to the patient
• You cannot remember all possible drug interactions…hence read, consult and be vigilant.
• But the absence of published drug interactions does not mean that they do not exist.
• Drug can interact with disease, another drug or with food and the mechanisms are not all understood.
• When exposed to three or more drugs the interaction becomes unpredictable.